Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 68, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2017, 9:44 PM EDT for Belmont County, Ohio; Marshall County, West Virginia. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 9:44 PM EDT (01:44 UTC)
- Expired
- Jul 29, 2017, 5:39 AM EDT
- In force
- 8 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belmont County, OH, Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:22 PM EDT | FLASH FLOOD | Shadyside, OH | NUMEROUS ROADS FLOODED AND CLOSED. SOME OF THESE INCLUDE CENTRAL AVE...47TH STREET...AND 48TH STREET. |
| Jul 28, 10:30 PM EDT | FLASH FLOOD | Mcmechen, WV | SWIFT WATER RESCUE TEAMS DEPLOYED FROM WHEELING TO THE TOWN OF MCMECHEN AS PEOPLE ARE TRAPPED IN VEHICLES DUE TO FLOODED ROADS |
| Jul 28, 11:22 PM EDT | FLASH FLOOD | Benwood, WV | NUMEROUS ROADS FLOODED AND CLOSED |
| Jul 28, 11:26 PM EDT | FLASH FLOOD | Shadyside, OH | MULTIPLE VEHICLES UNDERWATER |
| Jul 29, 1:25 AM EDT | FLASH FLOOD | Mcmechen, WV | MCMECHEN FIRE DEPARTMENT IS DESTROYED. MOST OF TOWN UNDERWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted.
664
WGUS51 KPBZ 290144
FFWPBZ
OHC013-WVC051-290545-
/O.NEW.KPBZ.FF.W.0068.170729T0144Z-170729T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
944 PM EDT FRI JUL 28 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Belmont County in east central Ohio...
Marshall County in northern West Virginia...
* Until 145 AM EDT.
* At 944 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 2 inches.
* Some locations that may experience flooding include...
Moundsville... Bellaire...
Bethlehem... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Cameron...
Benwood... Clarington...
Neffs... Grove Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
4004 8081 4002 8052 3973 8057 3972 8083
$$
Fries3 follow-up statements
927
WGUS71 KPBZ 290222
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1022 PM EDT FRI JUL 28 2017
OHC013-WVC051-290545-
/O.CON.KPBZ.FF.W.0068.000000T0000Z-170729T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Marshall WV-
1022 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
SOUTHEASTERN BELMONT AND MARSHALL COUNTIES...
At 1022 PM EDT, law enforcement and the general public reported
flash flooding in Shadyside.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 3 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
Some locations that may experience flooding include...
Moundsville... Bellaire...
Bethlehem... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Cameron...
Benwood... Clarington...
Neffs... Grove Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
4004 8081 4002 8052 3973 8057 3972 8083
$$
Fries113
WGUS51 KPBZ 290528
FFWPBZ
OHC013-WVC051-291045-
/O.EXT.KPBZ.FF.W.0068.000000T0000Z-170729T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
128 AM EDT SAT JUL 29 2017
The National Weather Service in Pittsburgh has extended the
* Flash Flood Warning for...
Southeastern Belmont County in east central Ohio...
Marshall County in northern West Virginia...
* Until 645 AM EDT.
* At 127 AM EDT, law enforcement officials reported flash flooding
in the warned area. The town of McMechen is nearly entirely under
water. Shadyside also is continuing to experience extensive
flooding.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Over 4 inches.
ADDITIONAL RAINFALL...Up to one half of an inch.
* Some locations that may experience flooding include...
Moundsville... Bellaire...
Bethlehem... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Cameron...
Benwood... Clarington...
Neffs... Grove Oak...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Be especially cautious at night, when it is harder to recognize the
dangers of flooding.
Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
4004 8081 4002 8052 3973 8057 3972 8083
$$
Fries319
WGUS71 KPBZ 290939
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
539 AM EDT SAT JUL 29 2017
OHC013-WVC051-290948-
/O.CAN.KPBZ.FF.W.0068.000000T0000Z-170729T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Marshall WV-
539 AM EDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BELMONT AND MARSHALL
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters are receding. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3977 8087 3980 8082 3985 8082 3985 8090
4004 8081 4002 8052 3973 8057 3972 8083
$$
taxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:30 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 28, 9:30 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EDT Fri Jul 28 2017
.SYNOPSIS...
Showers and thunderstorms with localized heavy rain will
continue through the early part of Saturday. Building high
pressure will return dry and seasonable weather for the later
half of Saturday through the start of the work week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Two different locations are responsible for the heavy rain where
rainfall is currently going on. The first area is a surface low
pressure along the West Virginia/Virgina border, while the
second area is in central Ohio under a closed 500mb low. At this
time, showers will slowly move to the east-southeast. Although
the surface low will move southeast of the forecast area, showers
will increase thanks to the upper level low. Several flash flood
warnings have been issued in Pennsylvania and West Virginia
which will continue into the early morning hours. The majority
of rainfall should come to an end by sunrise.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high builds over the
Great Lakes region.
Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. timing differs between the
deterministic guidance, so a model blend was used for the later
half of the week. Near seasonal temperatures are forecast.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Most locations in the forecast area will primarily have IFR
ceilings overnight, although any location south of FKL/DUJ could
have LIFR conditions in heavier showers. Any LIFR conditions are
mostly likely to occur at locations south and east of
Pittsburgh. During the morning clouds, conditions will slowly
rise from IFR conditions back to VFR in the early afternoon. By
early afternoon all locations should be back to VFR conditions
and will continue into the evening hours.
.OUTLOOK...
No widespread restrictions expected.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
073>076.
Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
021-509.
&&Hazardous weather outlook, Jul 28, 3:58 AM EDT, 17 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 358 AM EDT Fri Jul 28 2017 MDZ001-PAZ023-073>076-WVZ510>514-290800- Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 358 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, isolated severe thunderstorms capable of damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-040-048>050-057>059-068-069-290800- Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey- Belmont-Noble-Monroe- 358 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and Tonight. Isolated severe thunderstorms capable of damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ021-029-031-WVZ001>004-012-021-509-290800- Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 358 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Also, isolated severe thunderstorms capable of damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ041-PAZ007>009-013-290800- Columbiana-Mercer-Venango-Forest-Lawrence- 358 AM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ014>016-020-022-290800- Butler-Clarion-Jefferson-Beaver-Armstrong- 358 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 28, 7:19 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD SMITHFIELD 39.80N 79.81W
07/28/2017 FAYETTE PA PUBLIC
ONDREJKO RD FLOODED AND IMPASSABLE. RESIDENTS MAY HAVE
TO MOVE TO HIGHER TERRAIN.
&&
EVENT NUMBER PBZ1701847
FRIESLocal storm report, Jul 28, 7:27 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HEAVY RAIN SMITHFIELD 39.80N 79.81W
07/28/2017 M2.50 INCH FAYETTE PA PUBLIC
2.5 INCHES OF RAIN MEASURED WITH FLOODING IN SEVERAL
PARTS OF THE BOROUGH
&&
EVENT NUMBER PBZ1701848
FRIESLocal storm report, Jul 28, 8:54 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HEAVY RAIN CARNEGIE 40.41N 80.09W
07/28/2017 M1.20 INCH ALLEGHENY PA TRAINED SPOTTER
IN 30 MINUTES
&&
EVENT NUMBER PBZ1701849Local storm report, Jul 28, 9:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD SPRINGDALE 40.54N 79.78W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
PITTSBURGH ST AND DUQUESNE AVE FLOODED
0901 PM HEAVY RAIN MOUNT WASHINGTON 40.43N 80.01W
07/28/2017 M1.00 INCH ALLEGHENY PA TRAINED SPOTTER
ONE INCH IN 30 MINS. FLOODING. ROUTE 51 FLOODED
0903 PM FLASH FLOOD SCOTT TOWNSHIP 40.39N 80.08W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
1100 BLOCK OF WASHINGTON AVE CLOSED BETWEEN BODEN AVE
AND PATETE CUSTOM KITCHENS
0907 PM FLASH FLOOD OAKMONT 40.52N 79.84W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
4 FEET OF WATER ON ROADWAY WITH 1 CAR FLOATING IN WATER
AT THE INTERSECION OF 3RD AND WASHINGTON. ALLEGHENY
RIVER BLVD BETWEEN WASHINGTON AND PLUM ROADWAY IS
FLOODED.
&&
EVENT NUMBER PBZ1701850
EVENT NUMBER PBZ1701851
EVENT NUMBER PBZ1701852
EVENT NUMBER PBZ1701853Local storm report, Jul 28, 9:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD SCOTT TOWNSHIP 40.39N 80.08W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
HOPE HOLLOW AT LINDSAY - CREEK OVERFLOWING. HOPE HOLLOW
ROAD CLOSED
&&
EVENT NUMBER PBZ1701854Local storm report, Jul 28, 9:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
932 PM EDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD PITTSBURGH 40.44N 79.98W
07/28/2017 ALLEGHENY PA 911 CALL CENTER
BECKS RUN ROAD CLOSED AT CARSON AND THE DAIRY DUE TO
FLOODING
&&
EVENT NUMBER PBZ1701855The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:19 PM EDT | Flash Flood Warning | PBZ | Brooke, Ohio | 9 hr |
| Jul 28, 10:59 PM EDT | Flash Flood Warning | PBZ | Brooke, Hancock | 5 hr |
| Jul 28, 11:34 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia, Wetzel | 9 hr |
| Jul 29, 2:24 AM EDT | Areal Flood Advisory | PBZ | Preston | 5 hr |
| Jul 29, 6:39 AM EDT | Areal Flood Warning | PBZ | Tucker | 9 hr |
| Jul 29, 6:44 AM EDT | Areal Flood Warning | PBZ | Preston | 12 hr |
| Jul 29, 8:23 AM EDT | Areal Flood Warning | PBZ | Marion, Monongalia, Wetzel | 12 hr |
| Jul 29, 11:33 AM EDT | River Flood Warning | PBZ | Preston | 18 hr |
| Jul 29, 3:14 PM EDT | Areal Flood Advisory | PBZ | Tucker | 12 hr |
Nearby
Flash Flood Warnings in Ohio, 2017Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.